Hail, Pecos
- When
- April 29, 5:00 PM CST
- Where
- Pecos County, 7 mi NW of Bakersfield
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.950, -102.367
and Big Bend regions. Through intense heating and sufficient low-level moisture, thunderstorms initiated along the dryline and moved generally to the northeast at 25 mph producing large hail up to the size of golfballs and a few severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A dryline extended roughly north to south through the eastern Permian Basin...Lower Trans Pecos...and Big Bend regions. Through intense heating and sufficient low-level moisture, thunderstorms initiated along the dryline and moved generally to the northeast at 25 mph producing large hail up to the size of golfballs and a few severe wind gusts. A home in northern Reagan County was damaged when hail broke windows.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 29, 1:47 PM CST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 247 PM CDT MON APR 29 2002 DRYLINE IS PUSHING EAST THIS AFTERNOON AND AS OF 19Z WAS LOCATED JUST EAST OF KMAF TO KFST. LATEST VIS SATELLITE SHOWING DEVELOPING CU JUST ACROSS THE BORDER IN MEXICO WITH A LITTLE DEVELOPMENT ALSO NOTED OVER THE DAVIS MOUNTAINS. 12Z UPPER AIR DATA DID SHOW THE WARMEST 700MB AND 500MB TEMPS FROM KDRT TO KMAF. THIS SHOULD LIMIT THE DEVELOPMENT OF ABOVE MENTIONED CU THIS AFTERNOON. HOT AND DRY WEATHER WILL PERSIST THROUGH MID-WEEK AS 850MB TEMPS PROGGED TO REACH NEAR 30C ACROSS MUCH OF THE AREA TOMORROW. SUBTROPICAL CIRRUS MAY HAMPER HEATING TOMORROW...BUT CURRENT FORECAST TEMPS ALONG WITH /RECORD TEMPERATURES/ WORDING IN THE ZONES LOOKS GOOD AND NO CHANGES PLANNED. WINDY IN THE MOUNTAINS AND ADJACENT PLAINS WILL WARRANT RED FLAG WARNING TOMORROW FOR THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS. ELSEWHERE...THE LATEST SPC DAY 2 OUTLOOK HAS OUR FAR EASTERN ZONES IN THE GENERAL THUNDERSTORM AREA. HAVE OPTED NOT TO ADD MENTION OF CONVECTION YET WITH WARM MID-LAYER TEMPS PRESENT. CURRENT WEDNESDAY MAX TEMPS LOOK A LITTLE LOW AND WE HAVE NUDGED WEDNESDAY/S TEMPS UPWARD A CATEGORY ACROSS THE CWA. MODELS DO SHOW A DECREASE IN 1000-500MB THICKNESSES...BUT WESTERLY DOWNSLOPE LOW-LEVEL WINDS AND DRY ATMOSPHERE SHOUD JUST ABOUT OFFSET LOWER THICKNESSES. COLD FRONT WILL BE WORKING INTO THE NORTHERN ZONES LATE WEDNESDAY NIGHT AND CURRENTLY ADVERTISED COOLER TEMPS FOR THURSDAY AND INTO FRIDAY LOOK FINE. LEE- SIDE TROUGH BECOMES ESTABLISHED BY FRIDAY AFTERNOON AS UPPER HEIGHTS BEGIN TO RISE. BACK TO WARMER TEMPS FOR THE WEEKEND AND EARLY NEXT WEEK. MAF 63/99/65/93 0000 LSA 60/96/60/90 0000 6R6 68/100/68/95 0000 MRF 55/94/55/89 0000 CNM 61/101/60/95 0000 .MAF... TX...NONE. NM...NONE. PLATT
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT MON APR 29 2002 .SYNOPSIS... A BROAD RIDGE OF HIGH PRESSURE WILL REMAIN ACROSS THE SOUTHERN PLAINS THROUGH TUESDAY. THE DRYLINE WILL MEANDER ACROSS THE PERMIAN BASIN AND TRANS PECOS REGION OVERNIGHT BEFORE SURGING EAST INTO THE BIG COUNTRY ON TUESDAY. .WEATHER THREATS... FIRE WEATHER... UNSEASONABLY HOT TEMPERATURES...VERY LOW RELATIVE HUMIDITIES AND WINDY CONDITIONS WILL COMBINE TO CREATE CONDITIONS FOR RAPID FIRE GROWTH ACROSS THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS IN SOUTHEAST NEW MEXICO ON TUESDAY. THUNDERSTORMS... ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE DRYLINE LATE MONDAY AFTERNOON ACROSS THE LOWER TRANS PECOS AND BIG BEND REGIONS. THE MAIN LIMITING FACTOR TO THUNDERSTORM DEVELOPMENT WILL BE A LAYER OF WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE. IF THUNDERSTORMS DO DEVELOP...ISOLATED WINDS GUSTS APPROACHING SEVERE LEVELS WILL BE THE MAIN THREAT. ISOLATED STORMS ARE POSSIBLE AGAIN LATE TUESDAY AFTERNOON...MAINLY ALONG A COLORADO CITY TO BIG LAKE TO SANDERSON LINE. SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TUESDAY AFTERNOON. COBB
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT MON APR 29 2002 .SYNOPSIS... A BROAD RIDGE OF HIGH PRESSURE WILL REMAIN ACROSS THE SOUTHERN PLAINS THROUGH TUESDAY. THE DRYLINE WILL MEANDER ACROSS THE PERMIAN BASIN AND TRANS PECOS REGION OVERNIGHT BEFORE SURGING EAST INTO THE BIG COUNTRY ON TUESDAY. .WEATHER THREATS... FIRE WEATHER... UNSEASONABLY HOT TEMPERATURES...VERY LOW RELATIVE HUMIDITIES AND WINDY CONDITIONS WILL COMBINE TO CREATE CONDITIONS FOR RAPID FIRE GROWTH ACROSS THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS IN SOUTHEAST NEW MEXICO ON TUESDAY. THUNDERSTORMS... ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE DRYLINE LATE MONDAY AFTERNOON ACROSS THE LOWER TRANS PECOS AND BIG BEND REGIONS. THE MAIN LIMITING FACTOR TO THUNDERSTORM DEVELOPMENT WILL BE A LAYER OF WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE. IF THUNDERSTORMS DO DEVELOP...ISOLATED WINDS GUSTS APPROACHING SEVERE LEVELS WILL BE THE MAIN THREAT. ISOLATED STORMS ARE POSSIBLE AGAIN LATE TUESDAY AFTERNOON...MAINLY ALONG A COLORADO CITY TO BIG LAKE TO SANDERSON LINE. SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TUESDAY AFTERNOON. COBB
The Midland/Odessa radar (KMAF), 112 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
10 hail, 2 thunderstorm wind. Local standard time, as filed.
Large tree limbs were downed by thunderstorm winds.
Hail covered the ground with drifts up to 8 inches deep.
Reported just off of Highway 349.
Reported on the Midland and Upton County Line.
Reported on Midland and Upton County line.
Reported at the Western Gas Resources Inc. Plant located just off highway 2401 on the border of several counties.
Reported at the Western Gas Resources Inc. Plant.
Reported at the Western Gas Resources Inc. Plant.
Reported on U.S. Highway 190.
Broke windows out of a residence near the intersection of Highways 137 and 1537.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293408, 5293409, 5293410, 5293413, 5293411, 5293412, 5293419, 5293414, 5293415, 5293416, 5293417, 5293418.